Inventiones mathematicae

, Volume 189, Issue 1, pp 143–148 | Cite as

A fixed point theorem for L1 spaces



We prove a fixed point theorem for a family of Banach spaces including notably L1 and its non-commutative analogues. Several applications are given, e.g. the optimal solution to the “derivation problem” studied since the 1960s.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bader, U., Furman, A., Gelander, T., Monod, N.: Property (T) and rigidity for actions on Banach spaces. Acta Math. 198(1), 57–105 (2007) MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Bekka, B., de la Harpe, P., Valette, A.: Kazhdan’s Property (T). New Mathematical Monographs, vol. 11. Cambridge University Press, Cambridge (2008) CrossRefGoogle Scholar
  3. 3.
    Cohen, P.J.: Factorization in group algebras. Duke Math. J. 26, 199–205 (1959) MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Connes, A., Weiss, B.: Property T and asymptotically invariant sequences. Israel J. Math. 37(3), 209–210 (1980) MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Coronel, D., Navas, A., Ponce, M.: On bounded cocycles of isometries over a minimal dynamics. arXiv:1101.3523
  6. 6.
    Domínguez Benavides, T., Japón Pineda, M.A., Prus, S.: Weak compactness and fixed point property for affine mappings. J. Funct. Anal. 209(1), 1–15 (2004) MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Haagerup, U.: All nuclear C -algebras are amenable. Invent. Math. 74(2), 305–319 (1983) MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Kadison, R.V., Pedersen, G.K.: Means and convex combinations of unitary operators. Math. Scand. 57(2), 249–266 (1985) MathSciNetMATHGoogle Scholar
  9. 9.
    Kakutani, S.: Concrete representation of abstract (L)-spaces and the mean ergodic theorem. Ann. Math. (2) 42(2), 523–537 (1941) MathSciNetCrossRefGoogle Scholar
  10. 10.
    Konyagin, S.V.: A remark on renormings of nonreflexive spaces and the existence of a Chebyshev center. Vestn. Mosk. Univ., Ser. Filos. 2, 81–82 (1988) MathSciNetGoogle Scholar
  11. 11.
    Losert, V.: The derivation problem for group algebras. Ann. Math. (2) 168(1), 221–246 (2008) MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Namioka, I., Asplund, E.: A geometric proof of Ryll-Nardzewski’s fixed point theorem. Bull. Am. Math. Soc. 73, 443–445 (1967) MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Ringrose, J.R.: Automatic continuity of derivations of operator algebras. J. Lond. Math. Soc. 5, 432–438 (1972) MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Runde, V.: Lectures on Amenability. Lectures Notes in Mathematics, vol. 1774. Springer, Berlin (2002) MATHCrossRefGoogle Scholar
  15. 15.
    Takesaki, M.: Theory of Operator Algebras. I. Encyclopaedia of Mathematical Sciences, vol. 124. Springer, Berlin (2002). Reprint of the first (1979) edition, Operator Algebras and Non-commutative Geometry 5 MATHGoogle Scholar
  16. 16.
    Veselý, L.: For a dense set of equivalent norms, a non-reflexive Banach space contains a triangle with no Chebyshev center. Comment. Math. Univ. Carol. 42(1), 153–158 (2001) MATHGoogle Scholar
  17. 17.
    Yosida, K., Hewitt, E.: Finitely additive measures. Trans. Am. Math. Soc. 72, 46–66 (1952) MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.TechnionHaifaIsrael
  2. 2.Hebrew UniversityJerusalemIsrael
  3. 3.EPFLLausanneSwitzerland

Personalised recommendations